Doctors Lounge - Gynecology AnswersBack to Gynecology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/14/2017.
Forum Name: Gynecology
|hp151287 - Tue Dec 23, 2008 8:32 pm||
I am 21 years old and have been sexually active for about 3 years. The first time I had sex was with my first boyfriend, who was also a virgin. We used petroleum jelly as lubricant several times over the space of about 2 -3 months.
I had thought nothing of it until I recently read in a magazine that stated it is not good to use oil based lubricant during sex as it is virtually impossible to get out of your vagina and can then provide a place for fungal and bacterial infections/growth to occur.
Since I started having sex I have had issues with thrush. I will use thrush treatment at least 4 times a year and I have been having issues with vaginal ripping/tearing, soreness mainly after sex and vaginal itching. The symptoms have been getting worse over the last 3 years and I have finally seen a gynaecologist who has told me I have chronic thrush and I has put me on Nizoral as usual thrush treatments won't suffice. I had been on the pill for about 4 years for skin problems but have now stopped (nearly 2 months ago) as I know the pill can cause thrush issues. My mother has also had problems with thrush for a long time, although not to my extent.
I hadn't brought up about the lubricant with my gynaecologist the last time I saw her as I only read about this recently. Could this be my problem? Is it that I still have this lubricant inside of me and this is why I have thrush problems? If so, what can be done about it? Am I able to get rid of it, or dissolve it somehow?
|Debbie Miller, RN - Fri Dec 26, 2008 9:41 pm||
I believe this problem is unrelated to the petroleum jelly. While water-based lubricants are recommended and necessary with condoms, especially, it would not still be present and causing the chronic thrush. Many women are prone to yeast overgrowth due to hormonal issues or other factors affecting your pH levels.
You might try eating yogurt made with live cultures of lactobacilius acidophilis, which many people find to help. In addition, keep the genital area as dry as possible, avoid perfumed products in the area, colored toilet tissue, avoid tight clothing, wear only cotton underwear and decrease your intake of sugar which encourages yeast overgrowth. Do not douche because that disturbs the natural pH.
The body cleanses itself in this area with normal discharge so don't worry about something you used in the past.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.